Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 9, 2025, 1:42 PM CDT for 23 counties in Kansas. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2025, 1:42 PM CDT (18:42 UTC)
- In effect from
- Mar 10, 2025, 12:00 PM CDT
- Expired
- Mar 10, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS83 KTOP 091842 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 142 PM CDT Sun Mar 9 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-101200- /O.UPG.KTOP.FW.A.0001.250310T1700Z-250311T0100Z/ /O.NEW.KTOP.FW.W.0002.250310T1700Z-250311T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 142 PM CDT Sun Mar 9 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH-CENTRAL, NORTHEAST, AND EAST-CENTRAL KANSAS... The National Weather Service in Topeka has issued a Red Flag Warning for the combination of dry fuels, low relative humidity and gusty southwest winds, which is in effect from noon to 8 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...From noon to 8 PM CDT Monday. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
945 WWUS83 KTOP 100742 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 242 AM CDT Mon Mar 10 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- /O.CON.KTOP.FW.W.0002.250310T1700Z-250311T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH- CENTRAL, NORTHEAST, AND EAST-CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...From noon today to 8 PM CDT this evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
468 WWUS83 KTOP 101842 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 142 PM CDT Mon Mar 10 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-110100- /O.CON.KTOP.FW.W.0002.000000T0000Z-250311T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 142 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH-CENTRAL, NORTHEAST, AND EAST-CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning should be postponed until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
212 WWUS83 KTOP 110107 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 807 PM CDT Mon Mar 10 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-110215- /O.EXP.KTOP.FW.W.0002.000000T0000Z-250311T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 807 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH CENTRAL, NORTHEAST AND EAST-CENTRAL KANSAS The relative humidity will increase above 30 percent and the wind gusts will diminish. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 9, 12:22 PM CDT, 1 hour 20 minutes earlier. Its key messages:
- Extreme fire weather conditions possible Monday.
- Strong storm system Friday into Saturday brings windy and wet potential.
Area forecast discussion, Mar 9, 12:22 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1222 PM CDT Sun Mar 9 2025 .KEY MESSAGES... - Extreme fire weather conditions possible Monday. - Strong storm system Friday into Saturday brings windy and wet potential. && .DISCUSSION... Issued at 323 AM CDT Sun Mar 9 2025 Warming trend remains on track with broad upper ridging developing over the central Plains over the next few days. Modest warm-air advection today should push highs into the 60s with more robust WAA tonight into Monday for highs approaching 80, still several degrees below record values. Dry and breezy conditions Monday will lead to concerning fire weather conditions -- see Fire Weather section for more details. Modified cold front passes Monday night and combines with some cirrus to drop Tuesday's highs back into the 60s, but temps rise again Wednesday and Thursday as warm air pushes back east and northeast across the state. A rather strong storm system moves into the central Plains Friday into Saturday. GFS and GEFS mean continue to be on the strong end of most guidance with very deep low pressure but even the more moderate ECMWF brings at least breezy winds. The deeper moisture with this system will likely stay to the east but most guidance keeps moderate precipitation chances. The bulk of the cold air also looks to stay to the north for mainly liquid precip types. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1221 PM CDT Sun Mar 9 2025 VFR this period with no aviation hazards expected today and tonight. Skies remain clear and winds remain less than 10 kts until midday Monday. && .FIRE WEATHER... Issued at 323 AM CDT Sun Mar 9 2025 West-southwest winds become fairly deep through the lower levels Monday afternoon with strong insolation. Expect mixing to be on the higher side of model means which brings relative humidity levels down below 20 percent for a few hours with wind gusts around 25 mph for most locations. With several days of dry conditions preceding, expect native grasses to be dry and still dormant. Will go ahead with a Fire Weather Watch. Of additional concern is a cold front that will move through Monday night into early Tuesday morning veer winds to the north to northeast. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021- KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Poage AVIATION...Teefey FIRE WEATHER...Poage
Hazardous weather outlook, Mar 9, 8:04 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 804 AM CDT Sun Mar 9 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-101315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 804 AM CDT Sun Mar 9 2025 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very high to locally extreme fire danger is forecast Monday afternoon. Burning should be avoided. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:19 AM CDT | Fire Weather Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.